other substances

Drug Allergies and Getting my Money Back

Sloane Miller Health Guide December 13, 2007
  • Has this happened to you? You get a refill of a medication you've used without issue for years but then suddenly you have a reaction like redness, itching, hives or worse?

     

    What happened? Did the formula change? Did the manufacturer change? Did you change?

     

    It happened to me last week.

     

    I bought a new tube of Retin-A for adult acne. I've been using Retin-A on and off since it first appeared on the market over 20 years ago. I've never had an allergic reaction to any of the formulations.

     

    Then last week, after not using the product for 16 months, I went to my dermatologist, got a new prescription, filled it, (at $100 a pop - a $50 co-pay and a $50 deductible), and applied the Retin-A ointment that evening. I used the product on my face, neck and chest for two nights. By Day 3, I noticed some intense itching around my neck, jaw line and chest. I stopped using the product immediately. That evening, the intense itching kept me awake all night. Day 4 was continued intense itching; my skin was red and raw and it finally occurred to me that I must be allergic to something.

     

    But to what was I suddenly allergic?

     

    Nothing in my diet had changed. Very little in my routine had altered. Still puzzled, I slathered on some over-the-counter cortisone cream, which soothed the itch, but only mildly. I scratched all day and night into Day 5. By now, I deduced that it must have been my old friend, the Retin-A.

     

    It wasn't my first thought merely because it wasn't a new prescription, but a trusted ally in the fight against adult acne. Hmm, no longer. Something had changed. Not only was I allergic to the product but I had paid $100 for the privilege.

     

    What to do?

     

    First, I called my pharmacist Sam. He said he knew of no formula changes. And of course, there are no returns from your pharmacy.

     

    So, I called OrthoNeutrogena, the company that created the product, to ask them about a possible formulation change. I spoke to a nice woman in customer service who said they hadn't changed the formulation since it was created. When I told her about my allergies, and the cost of their product, she asked me some health questions and offered to refund me my co-pay and deductible once I sent my receipt and the product. I received a pre-paid mailer this week, which I sent back. As soon as they receive that, they should be sending me a check.

     

    I then called my derm, who said stop using it and use cortisone cream for a week to help with the itching.

     

    Duh.

     

    It took 7 days from the time I stopped using the product to feel better.

     

    I'm still puzzled about why this happened all of a sudden. Why a product that was fine one minute changed the next, and such a dramatic change.

     

    Has this ever happened to any of you?